Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 21, NWS Sioux Falls, SD

May 27, 2014Aurora County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 27, 2014, 8:08 PM CDT for Aurora County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2014, 8:08 PM CDT (01:08 UTC)
Expired
May 27, 2014, 8:45 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aurora County, SD

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:10 PM CDTHAIL 15 Sse White Lake, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1861 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

872 
WUUS53 KFSD 280108
SVRFSD
SDC003-280145-
/O.NEW.KFSD.SV.W.0021.140528T0108Z-140528T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 845 PM CDT

* AT 804 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITE
  LAKE...AND MOVING SOUTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  SOUTHWESTERN AURORA COUNTY...SOUTH OF WHITE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4366 9879 4370 9880 4372 9879 4373 9863
      4352 9856 4351 9879
TIME...MOT...LOC 0108Z 352DEG 16KT 4365 9869

HAIL...1.00IN
WIND...60MPH

$$

CHAPMAN
2 follow-up statements
037 
WWUS53 KFSD 280122
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
822 PM CDT TUE MAY 27 2014

SDC003-280145-
/O.CON.KFSD.SV.W.0021.000000T0000Z-140528T0145Z/
AURORA SD-
822 PM CDT TUE MAY 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
AURORA COUNTY UNTIL 845 PM CDT...

AT 822 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
SOUTH OF WHITE LAKE...OR 13 MILES SOUTHWEST OF PLANKINTON...MOVING
SOUTH AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHWESTERN AURORA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4358 9879 4367 9864 4352 9856 4351 9879
TIME...MOT...LOC 0122Z 352DEG 16KT 4359 9868
WIND...HAIL 60MPH 1.00IN

$$

CHAPMAN
060 
WWUS53 KFSD 280129
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CDT TUE MAY 27 2014

SDC003-280139-
/O.CAN.KFSD.SV.W.0021.000000T0000Z-140528T0145Z/
AURORA SD-
829 PM CDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN AURORA COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS AND BRIEF TORRENTIAL RAINFALL ARE 
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4358 9879 4367 9864 4352 9856 4351 9879
TIME...MOT...LOC 0129Z 352DEG 16KT 4356 9867

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:35 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, May 27, 3:35 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE MAY 27 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 334 PM CDT TUE MAY 27 2014

DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS TRYING TO DEVELOP MAINLY
IN EASTERN PORTIONS OF THE FORECAST AREA. APPEAR TO BE HAVING TOUGH
TIME SUSTAINING GIVEN POCKET OF SLIGHTLY COOLER SURFACE TEMPERATURES
AND THUS RELATIVELY LOWER INSTABILITY. WILL CARRY ISOLATED-SCATTERED
POPS THROUGH BALANCE OF THE AFTERNOON...BUT ANTICIPATE ANY ACTIVITY
TO QUICKLY DIMINISH AS HEATING WANES AFTER 00Z...SO VERY LITTLE WILL
BE CARRIED INTO THE NEW FORECAST. ALSO HAVE TO LOOK AT OUR NORTHWEST
AS ANOTHER WEAK WAVE MOVES THROUGH THE WESTERN AND CENTRAL DAKOTAS
THIS EVENING AND OVERNIGHT. LOW CONFIDENCE THAT THIS ACTIVITY WILL
HOLD TOGETHER LONG ENOUGH TO MOVE INTO OUR FORECAST AREA...SO OPTED
TO LEAVE OUR NORTHWEST AREAS DRY THIS EVENING.

UPPER RIDGE BECOMES MORE DOMINANT ACROSS THE AREA WEDNESDAY...BUT A
WEAK WAVE SLIDING DOWN THE EASTERN EDGE OF THE RIDGE MAY BRUSH OUR
FAR EAST/SOUTHEAST AREAS WITH SOME CLOUDS AND SPOTTY SHOWERS BRIEFLY
WEDNESDAY MORNING. OTHERWISE EXPECTING DRY CONDITIONS TO DOMINATE
FOR MOST AREAS TONIGHT AND WEDNESDAY...WITH LOWS TONIGHT AROUND 60
AND HIGHS WEDNESDAY IN THE 80S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 334 PM CDT TUE MAY 27 2014

WARM AND DRY WILL GENERALLY BE THE RULE OVER THE NEXT FEW DAYS AS
LARGE UPPER LEVEL RIDGE BUILDS AHEAD OF A FULL LATITUDINAL TROUGH
ALONG THE WEST COAST.  850 HPA TEMPS WARM INTO THE MID AND UPPER
TEENS.  CAP APPEARS TO BE SOMEWHAT WEAKER ACROSS THE EASTERN HALF OF
THE FORECAST AREA ON FRIDAY...DESPITE THE FACT THAT THE UPPER LEVEL
PATTERN IS RELATIVELY NON-SUPPORTIVE OF CONVECTION.  HAVE ADDED 20
PERCENT CHANCE ACROSS NORTHWEST IOWA FOR LATE AFTERNOON THUNDERSTORM
CHANCES.

BETTER CHANCES OF PRECIPITATION ENTER INTO THE FORECAST SATURDAY
INTO NEXT WEEK AS A SERIES OF SHORT WAVES MOVES ACROSS THE AREA
AHEAD OF DISORGANIZED TROUGH LIFTING TO THE NORTHEAST.  IN
GENERAL...THE TROUGH IS EXPECTED TO REMAIN FOCUSED TO THE NORTH OF
THE FORECAST AREA...BUT THE CHANCE OF THUNDERSTORMS EXISTS SATURDAY
THROUGH TUESDAY AHEAD OF THE COLD FRONT PASSAGE ASSOCIATED WITH
UPPER LOW LAT IN THE DAY ON TUESDAY. INSTABILITY LOOKS SUFFICIENT
FOR STRONGER STORMS...ESPECIALLY FOR LATE AFTERNOON/EARLY EVENING
STORMS.  CERTAINLY THE POTENTIAL FOR LARGE HAIL...AND POTENTIALLY
ADDITIONAL SEVERE WEATHER THREATS AS MORE OF THE MICROSCALE FEATURES
OF THE PATTERN BECOME RESOLVED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1243 PM CDT TUE MAY 27 2014

GENERALLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD WITH VARIABLE
WINDS AT OR BELOW 10KTS. DEVELOPMENT OF ISOLATED-SCATTERED SHOWERS
AND THUNDERSTORMS POSSIBLE 27/19Z-28/01Z...HOWEVER EXACT LOCATION AND
TIMING OF ACTIVITY DIFFICULT TO PINPOINT. THUS HAVE LEFT MENTION OF
TSRA OUT OF TAFS AT THIS TIME...BUT WILL MONITOR DEVELOPMENT CLOSELY
AND AMEND AS NEEDED. BEYOND EARLY EVENING...FURTHER DEVELOPMENT OF
CONVECTION IS UNLIKELY ACROSS THIS FORECAST AREA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...
AVIATION...JH
Hazardous weather outlook, May 27, 4:36 AM CDT, 15 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 AM CDT TUE MAY 27 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-060>062-065>071-280945-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-HANSON-MCCOOK-
MINNEHAHA-HUTCHINSON-TURNER-BON HOMME-YANKTON-UNION-
436 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
TODAY...ESPECIALLY IN THE AFTERNOON. WHILE NO SEVERE STORMS ARE
EXPECTED...SOME STORMS COULD PRODUCE SMALL HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SDZ038-039-050-052>054-057>059-063-064-280945-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-CHARLES MIX-DOUGLAS-
436 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 27, 7:50 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT TUE MAY 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             MARSHALL                44.45N 95.79W
05/27/2014  E0.88 INCH       LYON               MN   EMERGENCY MNGR

&&

JSHEEHAN

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.